Stomach after Antibiotic?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Apr 2006
Total Posts : 6
   Posted 5/4/2006 3:13 PM (GMT -6)   

Had to take antibiotics a few weeks ago for two weeks and even with a probiotic along with it my stomach is acting up, ever since. A lot of heartburn, rumbling and loose stools off and on. Just wondering if anyone else gets this and if so, instead of probiotic pills, are there any foods that help this situation. I'm lactose intolerant so I can't take yogurt. I was told it eventually reconciles itself but any advice welcomed. Thanks for any feedback!

Veteran Member

Date Joined Jun 2005
Total Posts : 2976
   Posted 5/4/2006 3:49 PM (GMT -6)   
You may have antibiotic-associated colitis. There's info out there on the web about it. Basically it's when the antibiotics kill off most of the bacteria in your guts and you either have problems because you lack the bacteria need to properly break down your food, or bad bacteria will take over all that empty space and cause you problems.

As far as I know, the only good treatment for a lack of bacteria in the guts is to take probiotics. That also works to help get rid of bad bacteria, although if you have a lot of them, you may need more antiobitcs to help get rid of them (doesn't sound like you're that bad off, though).

I have read that we normally get good bacteria from eating vegetables. I don't know, though, if they also carry bad bacteria and if washing vegetables or cooking them lessens the number of good bacteria we consume. You can always get more good bacteria from the pills than from veggies, although they're good for long-term maintanence and a lot of other things.

A lot of people who are lactose intolerant can eat yogurt because the bacteria in the yogurt consume most of the lactose before you ever eat it. I have heard, though, that the more expensive and organic brands have more bacteria than the cheap brands and therefore less lactose is present. However, if you have had a bad reaction to yogurt in the past, then by all means don't eat any; there are some people who are so sensitive they can't even handle a small amount of residual lactose that's in the yogurt.

From what I have read on the internet, some doctors prescribe not only probiotics while on antibiotics, but say you should keep them up for a week or two after you get off the antibiotics to give your guts a chance to repopulate the bacteria. One doctor I read said also that he put his patients on three-four times the normal dosage of probiotics while they were on antibiotics and like twice the dosage for the week or two afterwards. Since the antibiotics kill off everything--including the probiotics you're taking--it makes sense to really up the levels you take in order to get the odds in your favor that some will survive. As far as I am aware, you cannot overdose on probiotics, so it really doesn't matter how many you take, with the exception that taking too many can cause excess gas and cramping until you adjust.

You can also try taking Caltrate 600 w/Vitamin D for the diarrhea. It absorbs excess water in the colon--keeping you from getting runny--and there is some evidence that calcium can help soothe and heal the intestinal lining when it gets inflamed or irritated from things like bad bacteria. I think you can safely take up to three pills a day (the normal doseage is 2) in order to get your diarrhea to stop. The calcium may also help with your heartburn, but you may need to take something specifically for it until you get your lower guts straightened out.

Veteran Member

Date Joined Jan 2004
Total Posts : 4151
   Posted 5/4/2006 4:26 PM (GMT -6)   
Instead of trying the products mentioned, I would really suggest seeing your doctor. If you can make an almost definite relationship with your symptoms and the antibiotics you were taking, you should really see someone. Any kinds of reactions to medications OTC or RX need to be taken seriously especially if they continue as they might be a sign of allergy etc. Yes, antibiotics can cause problems but you need to make sure.
Hugs, Des
Co-Moderator ~ IBS Forum
Dx: IBS 1989, Diverticulosis 2004, UC 2005, Sjogren's 2006
Meds: Sulfazine EC 1000mg, Mesalamine Enemas, Chlorzoxazone 500mg, Naprosyn 500mg, Symax SL .125mg, Protonix 40mg, Xanax XR 2mg, Miralax 17g, Supplements
Please help Healing Well continue to help others by donating

New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, October 21, 2016 4:19 AM (GMT -6)
There are a total of 2,709,342 posts in 298,800 threads.
View Active Threads

Who's Online
This forum has 153311 registered members. Please welcome our newest member, lkimmy668.
193 Guest(s), 2 Registered Member(s) are currently online.  Details
msOuchie, Jessa33

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer